Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Intensifying Trizivir
Mar 31, 2004

With all the pluses and minuses starting treatment on Trizivir alone, I think we have a success story here. DXed + May '03, CD4 798 VL 85K. October labs were VL 700K+, CD4 390. Started Trizivir alone and within six weeks (or less), undetectable with CD4 410.

Then came all the Sustiva-is-superior studies. Meanwhile with the success I'm having, should I worry about intensifying, or stick with what has been a good thing?

Response from Dr. Pierone

This is a controversial topic, but here goes. Studies have shown that even those with an undetectable viral load on Trizivir have a higher rate of virologic failure over time compared to a Sustiva-based regimen. However, the majority of people that are undetectable on Trizivir continue to do great, some for as many years as the agent has been available. Also, if resistance does develop in the future, it is manageable, especially if dealt with promptly. Moreover, there are costs (both financial and toxicity) to intensifying with a 4th agent like Sustiva.

A conservative approach would be to switch to a three drug regimen like Combivir (AZT and 3TC) and Sustiva. But this switch carries with it the uncertainty of a new drug versus an established regimen.

My personal approach with patients on Trizivir that are undetectable is to leave them alone. I am especially inclined to do so in those that have been on Trizivir for years with sustained virological control. Hope this helps and best of luck!



Previous
Re: Re: Re: "Question About Magic Johnson"
Next
Rocketing VL + improving CD4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement